fbpx

Tremor with SSRI

62 year old male who has been struggling with depression and anxiety is place on an SSRI, sertraline (Zoloft) 50 mg daily.  No response is noted within a few weeks, so it was planned to titrate up on the dose.  He was titrated to a dose of 200 mg daily over the course of a few months.

Over time, this gentleman began to develop a tremor which seemed to be getting worse.  He was also on levothyroxine (Synthroid) 100 mcg daily, so a TSH was assessed and found to be within normal limits.  He was also on a long acting beta agonist, which can certainly also contribute or cause tremor as one of its adverse effects.  It was not felt that this was the cause of the new onset tremor due to the fact that he had been on the LABA for a significant period of time without issue.

Sertraline (Zoloft) is an SSRI - and rarely can contribute to drug induced tremor, photo courtesy  Ragesoss

Primidone was started to try to alleviate the tremor symptoms.  The tremor was modestly improved with the addition.

Caffeine intake and multiple medical reasons were also considered and ruled out as a potential contributor.  Over time the sertraline was assessed and eventually tapered and discontinued with resolution of the tremor.  Tremor with SSRI use isn’t incredibly common, but it is a medication class to possibly rule out if a patient is experiencing significant issues.

Need more FREE clinical pharmacy education?  Check out 30 medication mistakes that I see in my everyday practice as a clinical pharmacist!

Written By Eric Christianson

June 3, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories